Kansas, 2023

Drought in Kansas, August 1 to 31, 2023

August 1 to 31, 2023 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor (USDM), with all but a tiny fraction of the domain mired in at least Moderate Drought (D1) through the month as a long-term drought situation carried on.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During August 2023, the majority of this six-county North Central Kansas area spent the entire month assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with all but a tiny fraction of the domain mired in at least Moderate Drought (D1) through the month as a long-term drought situation carried on. August marked the 19th-consecutive month with at-least-D2 plaguing portions of the local area, and the fifth-straight month with at least limited coverage of Extreme Drought (D3). For North Central Kansas as a whole, August featured some positive trends, with the majority of places featuring at least modestly above normal rainfall in the wake of a primarily drier-than-normal July (see below for more specific precipitation details). Focusing on county-level USDM drought category specifics during August, roughly two-thirds of North Central Kansas remained stable/unchanged. However, around one-third of the area (including much of Phillips/Smith counties) realized one-category improvement. Diving deeper into the details, the month opened with the drought situation standing as follows: 1) D3 was present over much of Rooks, Osborne and western Mitchell counties, along with small parts of Phillips, Smith and Jewell...2) D2 prevailed across the majority of the area...3) Limited zones of D1 remained over northwestern Phillips and far southeastern Mitchell counties...4) A small part of northwestern Phillips County boasted best-off D0. Going forward into August, all categorical changes occurred during the first half of the month (on the August 8th/15th USDM issuances). This included one-category improvement from D2 to D1 across sizable parts of Phillips/Smith counties, and also more limited areal improvement from D2 to D1 within mainly southern Osborne and extreme southwestern Rooks counties. As a result of these changes, at month's end the USDM followed this script: 1) Worst-off D3 lingered within roughly one-fourth of North Central Kansas, including most of Rooks County along with smaller portions of Osborne, Mitchell, Smith and Jewell counties...2) A sizable swath of D2 (encompassing roughly 60 percent of the area) included large parts of especially Jewell and Osborne counties...3) D1 prevailed across most of Phillips/Smith counties along with far southeastern Mitchell...4) a small sliver of northwestern Phillips County hung onto best-off D0.

Turning to August 2023 rainfall details, near-to-slightly-above normal was the prevailing theme. The majority of North Central Kansas registered between 3.00-6.50 inches...generally 85-185 percent of normal. Roughly 80% of the area checked in at least slightly above normal, and a few choice pockets within primarily parts of Phillips, Smith and Osborne counties exceeded twice normal (meaning at least 7.00). Meanwhile, the overall-lowest totals concentrated within parts of western Rooks County. Per around 25 ground-truth gauges (NWS/CoCoRaHS observers and KS Mesonet stations), some of the very-highest August tallies featured: 8.61 in Agra, 8.31 at Lebanon, 7.38 in Smith Center and 6.69 at Phillipsburg. On the more unfortunate (but limited in scope) side of the measuring stick, a few of the driest August amounts included: 1.74 ten miles west-northwest of Stockton, 2.46 six miles west-southwest of Beloit, 2.82 near Damar and 3.01 at Webster Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 31, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1235 AM CDT Tue Aug 1 2023

.UPDATE...
Issued at 518 PM CDT Mon Jul 31 2023

With steady but fairly light easterly (upslope) flow overnight,
temperatures forecast to fall near dewpoint values and a strong
signal for fog development in the HRRR, opted to update the
forecast this afternoon to include to mention of patchy fog
formation overnight. If the HRRR ends up being correct, could see
fairly widespread dense fog towards morning, but would like to
monitor model trends for a few hours before including
significantly reduced visibilities in the forecast.

&&

...Aviation Update...

.DISCUSSION...(This evening through Monday)
Issued at 356 PM CDT Mon Jul 31 2023

Key Messages:

* Outflow from the morning convection and cloud cover has left
  the area slightly cooler than expected. However, heat may
  continue to be a concern in north central Kansas Tuesday.

* Mostly dry conditions expected tonight - small (less than 20%)
  chance of thunderstorms for central Nebraska.

* Chance for strong to severe thunderstorms return again for
  Tuesday evening and overnight.

* Cooler and wetter pattern returns for the second half of the
  forecast.

Most along and north of I-80 woke up to showers and some
thunderstorms, this convective debris, rain cooler boundary layer
and cloud cover has kept the area slightly cooler than expected.
This does extend down into north central Kansas where we have a
heat advisory. We are not currently (3pm) close to heat advisory
criteria in these counties, but have decided to keep it for the
potential for more sun and heat tomorrow. The baroclinic boundary
is set up along and just north of I-70 and north of that boundary,
moisture is expected to pool, and while not as hot, will feel
quite uncomfortable with the higher moisture. This boundary will
likely lift northward some during the day tomorrow, and will allow
the midnight shift another chance to look at it before deciding
it's fate tomorrow.

The models and daily weather have been challenging this past
weekend. Each day is impacted by the convection the night before
and the models struggle with that. They overall get the main
waves/disturbances, but the details are at the mesoscale and that
is difficult to resolve, even with the highest resolution
guidance. Thus, feel that with the cloud cover and cooler boundary
layer, that today/this afternoon is not likely to see
thunderstorm activity. I have a dry forecast for most, with only
15-20 percent chance for precipitation late tonight for remnant
convection that may move across northern Nebraska and clip our
central Nebraska counties.

The concern for thunderstorms then shifts to Tuesday night as
activity develops along the High Plains - further south as the
main upper ridge begins to flatten out. This activity may hold
together and have enough support to move eastward into the
forecast area in the late evening and overnight hours. There is
ample MUCAPE (2500-3500 J/kg) depending on what model you want to
look at and shear improves the further east you go. Think this
activity could yield hail to the size of golfballs.

Wednesday looks impacted by Tuesday night's activity and thus is
steadily getting slightly cooler with each forecast. The main
front looks to push through towards the end of the week, and
temperatures will be cooler and precipitation chances increase as
we move through the weekend and into the start of the next week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1227 AM CDT Tue Aug 1 2023

BKN MVFR CIGS continue to spread across the area from the east.
Expect steady but light easterly flow through the overnight hours,
which will advect moisture toward the terminals and allow fog to
develop. Expect CIGS to continue to drop overnight to IFR and
probably even LIFR...visibility should remain at or above 2SM most
of the time, expect at KEAR where a brief period of LIFR VIS is
possible around sunrise. Easterly winds pick up a bit after
sunrise to around 10 kts, which will allow the fog to lift shortly
after. Conditions should gradually improve to MVFR CIGS by around
01/16Z and VFR by around 01/18Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Heat Advisory until 9 PM CDT this evening for KSZ005>007-017>019.

&&

UPDATE...Rossi
DISCUSSION...Billings Wright
AVIATION...Hickford
Hazardous weather outlook, Jul 31, 4:54 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
554 PM CDT Mon Jul 31 2023

NEZ039>041-046>049-060>064-072>077-082>087-012300-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
554 PM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for south central Nebraska.

.DAY ONE...Tonight.

There is a small chance that a few thunderstorms will clip
portions of south central Nebraska overnight. Severe weather is
not anticipated and most areas will remain dry.

In addition...areas of fog could develop after midnight
tonight...with temporarily reduced visibilities possible during
the early morning hours Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of fog early Tuesday morning will likely result in at least
temporarily reduced visibilities through around 9 AM.

Overall...an active weather pattern is expected this week, and
possibly even extending into the upcoming weekend, as a series of
upper level disturbances interact with a stalled frontal boundary
to bring intermittent chances for thunderstorms. Currently, it
appears the greatest risk for thunderstorms will come during the
late evening through overnight hours Tuesday, and continuing into
the early morning hours Wednesday. There is a Marginal risk for
severe weather over this time period, with large hail and damaging
thunderstorm wind gusts being the primary concerns. A strong cold
front could bring daytime thunderstorm chances on Friday and
local residents are urged to stay up to date with latest forecasts
for potential changes in the timing and severe weather potential
for thunderstorms this week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-012300-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
554 PM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of north central
Kansas.

.DAY ONE...Tonight.

While temperatures will cool into the 70s overnight, a Heat
Advisory remains in effect for north central Kansas through 9 PM
Tuesday for another round of afternoon heat. Please see the
latest Heat Advisory message for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat will remain a concern for all of north central
Kansas Tuesday, and possibly into Wednesday for parts of the area.
A Heat Advisory remains in effect for all local north central
Kansas counties through 9 PM Tuesday.

An active weather pattern is expected this week, and possibly
even extending into the weekend, as a series of upper level
disturbances interact with a stalled frontal boundary to bring
intermittent chances for thunderstorms. Currently, it appears the
greatest risk for thunderstorms will come during the late evening
through overnight hours Tuesday, and continuing into the early
morning hours Wednesday. There is a marginal risk for severe
weather over this time period, with large hail and damaging
thunderstorm wind gusts being the primary concerns. A strong cold
front could bring daytime thunderstorm chances on Friday and
local residents are urged to stay up to date with latest forecasts
for potential changes in the timing and severe weather potential
for thunderstorms this week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Phillips

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Smith

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Jewell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Rooks

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Osborne

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Drought, Mitchell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117938, 1117939, 1117940, 1117941, 1117942, 1117943.